Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 70, NWS Northern Indiana

May 30, 2019Grant County, Miami County, Wabash County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 30, 2019, 4:04 PM EDT for Grant County, Miami County, Wabash County, Indiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2019, 4:04 PM EDT (20:04 UTC)
Expired
May 30, 2019, 4:45 PM EDT
In force
41 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Grant County, IN, Miami County, IN, Wabash County, IN

The radar

The Northern Indiana radar (KIWX), 73 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:43 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 30, 2:43 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
243 PM EDT Thu May 30 2019

.SYNOPSIS...
Issued at 243 PM EDT Thu May 30 2019

Scattered showers and storms are expected this afternoon and
evening. A few of these storms may be strong south of highway 30.
Dry and warm conditions are expected on Friday but additional rain
and storms will return for Saturday.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 243 PM EDT Thu May 30 2019

Main focus of short term is on thunderstorm chances this afternoon
and overnight. Midlevel low that is largely cutoff from mean flow
will finally drift into Indiana tonight while weak cold front
extending from large Quebec upper low drifts south through the area.
Strong subsidence/capping behind morning remnant MCV led to a fair
amount of sun earlier with some modest recovery ongoing per latest
SPC/RAP mesoanalysis. 1000 J/kg of 0-1km MLCAPE could support a
few stronger updrafts and roughly 30 kts of 0-6km bulk shear could
provide some organization to these storms. However...better
moisture/instability gradient appears to set up south of US-30 and
there is potential only our far southern zones get clipped by
stronger storms between now and 23Z. Gusty winds, small hail, and
brief heavy rain are possible in those far southern counties. Rain
chances will then continue in those far southern zones through
the overnight period as midlevel vort max crosses the area. Loss
of diurnal heating will lead to a quick weakening of convection
and don't expect anything impactful after 00Z.

Friday still looking primarily dry. Thermal profiles behind this
weak front are only a few degrees cooler and will actually see some
WAA return by late in the day. This coupled with ample late May sun
will support highs around 80F. Surface dewpoints also not
particularly lower and will remain in the upper 50s.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 243 PM EDT Thu May 30 2019

Primary concern in the long term is convection on Saturday and
confidence in this aspect of the forecast remains low. Convectively-
enhanced shortwave is expected to dive through the region late
Friday night but models are struggling immensely with exact timing
and location...which may have a large impact on our ability to
destabilize during the day Saturday. NAM and GFS showing large
differences in instability and convective trends. Slight preference
to the GFS (with support from the 30.00Z ECMWF) with a more
disorganized and longer duration event...but can't rule out a few
stronger storms given such low confidence in environmental details.
Heavy rain is also a concern given very wet antecedent conditions
but PW values remain below 1.5 inches....likely just prolonging
elevated river levels.

Early next week still looking absolutely beautiful as deep trough/
upper low swings through the eastern Great Lakes and cool/dry
Canadian high pressure settles over the region. Deep northerly flow
will advect a relatively cool airmass with highs in the 60s and
lows possibly near 40F. Surface dewpoints in the 40s will also
make it feel more like a spring/fall day as well as help dry
things out somewhat before next system arrives midweek.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 122 PM EDT Thu May 30 2019

Weak frontal boundary is through KSBN and will push through KFWA
later this afternoon. Widely scattered shra/tsra has developed
along boundary and immediately behind it. Expect clearing over
Lake Michigan in wake of boundary to quickly work into KSBN next
hour or so. A vicinity shower possible at KFWA until front exits
that area mid to late afternoon. Cannot rule out a TSRA at KFWA
but point probs too low to add and just went with the VCSH for
now. Cigs upstream variable between VFR and MVFR so kept a tempo
group at KFWA until post frontal as well. VFR tonight but with
winds becoming light or calm may need addition of some BR toward
daybreak with all the moisture on the surface and overnight
cooling.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Lashley

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 30, 4:53 AM EDT, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
453 AM EDT Thu May 30 2019

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-310900-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
453 AM EDT Thu May 30 2019 /353 AM CDT Thu May 30 2019/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Thunderstorms are possible today. Gusty winds may accompany the
strong storms along with locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible again Saturday and may bring gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-310900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
453 AM EDT Thu May 30 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Thunderstorms are possible today, but are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms Saturday may bring gusty winds.

In the hours before

Special weather statement, May 30, 3:47 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Northern Indiana
347 PM EDT Thu May 30 2019

INZ022>024-032-302030-
Wabash-Miami-Cass-Grant-
347 PM EDT Thu May 30 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WABASH...
NORTHWESTERN GRANT...SOUTHEASTERN CASS AND SOUTHERN MIAMI COUNTIES...

At 347 PM EDT, a strong thunderstorm was located over Grissom Afb,
moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Grissom Afb, Sweetser, Swayzee, Bunker Hill, Lincoln, Sims,
Galveston, Miami, Converse, Amboy, Onward, Bennetts Switch, Mier,
Herbst, Santa Fe, Wawpecong, Treaty, Peoria, Somerset and Nead.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4050 8586 4057 8587 4056 8624 4071 8622
      4074 8573 4048 8577
TIME...MOT...LOC 1947Z 276DEG 27KT 4062 8613

HAIL...0.25IN
WIND...40MPH

CM

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 3:47 PM EDTSpecial Weather StatementIWXHoward43 min
May 30, 4:12 PM EDTSpecial Weather StatementIWXMiami33 min
May 30, 4:36 PM EDTSpecial Weather StatementIWXGrant24 min
May 30, 4:41 PM EDTSpecial Weather StatementIWXWabash34 min
May 30, 4:47 PM EDTSpecial Weather StatementIWXHoward28 min
May 30, 4:54 PM EDTSpecial Weather StatementIWXBlackford, Grant66 min
May 30, 5:19 PM EDTSpecial Weather StatementIWXGrant26 min
May 30, 5:40 PM EDTSpecial Weather StatementIWXJay35 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.